Indian Journal of Critical Care Medicine
An open access publication of ISCCM™ 
 
Users online: 54 
     Home | Login 
  About Current Issue Archive Search Instructions Online Submission Subscribe Etcetera Contact  
  Navigate Here 
 »   Next article
 »   Previous article
 »   Table of Contents

 Resource Links
 »   Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
 »Related articles
 »   Citation Manager
 »   Access Statistics
 »   Reader Comments
 »   Email Alert *
 »   Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed2744    
    Printed125    
    Emailed0    
    PDF Downloaded274    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 

 CASE REPORT
Year : 2012  |  Volume : 16  |  Issue : 1  |  Page : 58--59

Cartap hydrochloride poisoning: A clinical experience


Department of Medicine Unit 2, Christian Medical College, Vellore, Tamil Nadu, India

Correspondence Address:
Hari K Boorugu
Department of Medicine Unit 2, Christian Medical College and Hospital, Vellore- 632 004, Tamil Nadu
India
Login to access the Email id


DOI: 10.4103/0972-5229.94443

Get Permissions

Cartap hydrochloride, a nereistoxin analog, is a commonly used low toxicity insecticide. We describe a patient who presented to the emergency department with alleged history of ingestion of Cartap hydrochloride as an act of deliberate self-harm. The patient was managed conservatively. To our knowledge this is the first case report of Cartap hydrochloride suicidal poisoning. Cartap toxicity has been considered to be minimal, but a number of animal models have shown significant neuromuscular toxicity resulting in respiratory failure. It is hypothesized that the primary effect of Cartap hydrochloride is through inhibition of the [ 3 H]-ryanodine binding to the Ca 2+ release channel in the sarcoplasmic reticulum in a dose-dependent manner and promotion of extracellular Ca 2+ influx and induction of internal Ca 2+ release. This results in tonic diaphragmatic contraction rather than paralysis. This is the basis of the clinical presentation of acute Cartap poisoning as well as the treatment with chelators namely British Anti Lewisite and sodium dimercaptopropane sulfonate.






[FULL TEXT] [PDF]*


        
Print this article     Email this article

Online since 7th April '04
Published by Medknow